Newly diagnosed type 1 diabetes mellitus in a human immunodeficiency virus-infected patient with antiretroviral therapy-induced immune reconstitution inflammatory syndrome: a case report

Min-ChunYeh, Han Chuan Chuang, Shuen Fu Weng, Chung Huei Hsu, Chen Ling Huang, Yu Pei Lin, Yan Yu Lin, Yu Shan Hsieh

Research output: Contribution to journalArticlepeer-review

Abstract

Background: Diabetes that develops in human immunodeficiency virus (HIV)-infected patients who receive antiretroviral therapy (ART) is usually type 2 diabetes mellitus (T2DM); however, autoimmune diabetes, such as type 1 diabetes mellitus (T1DM) can also develop in this population. After treatment with ART, patients might experience clinical deterioration following an increase in the CD4 cell count, which is termed immune reconstitution inflammatory syndrome (IRIS). Here, we describe an HIV-infected patient on ART who developed T1DMat due to IRIS, highlighting the clinical complexity in diagnosis and treatment. Case presentation: A 36-year-old man infected with HIV had a nadir CD4 cell count of 15.53/μL before medication, which increased to 429.09/μL after 9 months of regular ART. The fasting serum glucose at 9 months was between 96 mg/dL and 117 mg/dL. After 11 months of ART, the patient was admitted to hospital for diabetic ketoacidosis (DKA) and Graves’ disease (GD). Noninsulin antidiabetics (NIADs) were prescribed following the resolution of DKA. However, poor glycemic control was noted despite well-titrated NIADs. Further investigation demonstrated poor pancreatic beta cell function and elevated anti-glutamic acid decarboxylase (anti-GAD) and anti-tyrosine phosphatase-like insulinoma antigen 2 (anti-IA2) titers. According to the results, he was diagnosed with T1DM and received multiple daily injections(MDI) of insulin. The regimen of MDI was insulin degludec as basal insulin and insulin aspart as prandial insulin. After MDI therapy, his glycemic control was improved. Conclusion: In this case, T1DM was ascribed to IRIS. Although this phenomenon has been demonstrated in previous case reports, further study is necessary to realize the mechanism of this association. Therefore, we emphasize that when HIV-infected patients on ART experience an unstable blood glucose level and abnormal thyroid function, physicians should consider T1DM and GD associated with ART-induced IRIS to reduce the subsequent complications and more serious endocrine dysfunction.

Original languageEnglish
Article number619
JournalBMC Infectious Diseases
Volume23
Issue number1
DOIs
Publication statusPublished - Dec 2023

Keywords

  • Antiretroviral therapy
  • Graves’ disease
  • Human immunodeficiency virus
  • Immune reconstitution inflammatory syndrome
  • Type 1 diabetes mellitus

ASJC Scopus subject areas

  • Infectious Diseases

Fingerprint

Dive into the research topics of 'Newly diagnosed type 1 diabetes mellitus in a human immunodeficiency virus-infected patient with antiretroviral therapy-induced immune reconstitution inflammatory syndrome: a case report'. Together they form a unique fingerprint.

Cite this